Alert archive / Indiana / River Flood Warnings in 2013

River Flood Warning 238, NWS Indianapolis, IN

December 21, 2013Johnson County, Indiana

NWS Indianapolis, IN issued this river flood warning at Dec 21, 2013, 10:32 PM EST for Johnson County, Indiana. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Dec 21, 2013, 10:32 PM EST (03:32 UTC)
Expired
Dec 25, 2013, 9:54 AM EST
In force
3 days
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

County Johnson County, IN

The radar

The Indianapolis radar (KIND), 29 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Sugar Creek (central) near Edinburgh (EDNI3).

Action stage
8 ft
Minor stage
10 ft
Moderate stage
14 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03362500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Dec 21, 10:09 PM EST, 23 minutes earlier.

Area forecast discussion, Dec 21, 10:09 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1009 PM EST SAT DEC 21 2013

.UPDATE...
THE NEAR TERM SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 236 PM EST SAT DEC 21 2013

A LOW PRESSURE TROUGH WITH SERIES OF PRESSURE CENTERS FROM TEXAS
TO INDIANA WILL ORGANIZE INTO ONE PRIMARY LOW PRESSURE SYSTEM
TONIGHT OVER INDIANA THEN MOVE INTO NEW ENGLAND SUNDAY. COLD HIGH
PRESSURE WILL FOLLOW FOR EARLY NEXT WEEK. ANOTHER MUCH WEAKER
CLIPPER TYPE SYSTEM WILL MOVE SOUTHEAST INTO THE GREAT LAKES
MIDWEEK PRODUCING SOME LIGHT SNOW FOLLOWED BY REINFORCING COLD
CANADIAN AIR TO END THE UPCOMING WEEK. AFTER MILDER THAN NORMAL
TEMPERATURES IN THE COMING 24 HOURS...TEMPERATURES WILL RETURN TO
NEAR OR BELOW NORMAL FOR MOST OF NEXT WEEK.

&&

.NEAR TERM /OVERNIGHT/...
ISSUED AT 1008 PM EST SAT DEC 21 2013

WHAT AN AFTERNOON AND EVENING ACROSS CENTRAL INDIANA. MANY
LOCATIONS ALONG AND SOUTH OF A TERRE HAUTE-INDY METRO-MUNCIE LINE
HAVE RECEIVED AN ADDITIONAL 1 TO 2 INCHES SINCE LATE AFTERNOON...
WITH SOME AREAS FROM BLOOMINGTON SOUTHWEST TO VINCENNES HAVING
RECEIVED CLOSE TO THREE INCHES OVER THE LAST 6 HOURS. THIS HAS
RESULTED IN WIDESPREAD FLOODING AND MANY REPORTS OF FLASH FLOODING
OVER THE SOUTHERN HALF OF THE FORECAST AREA. RAINFALL RATES HAVE
DROPPED CONSIDERABLY OVER THE LAST 45 TO 60 MINUTES AS THE FRONT
IS BEGINNING TO SHIFT EAST...BUT FRANKLY ANY ADDITIONAL RAINFALL
IS JUST EXACERBATING FLOODING ACROSS THE REGION.

STILL LOOKING AT ANOTHER 3 TO 5 HOURS OF RAINFALL FOR MANY AS
PRECIP SLOWLY ENDS FROM WEST TO EAST...WITH POTENTIALLY AN
ADDITIONAL 0.50 TO 1 INCH...ESPECIALLY EAST OF A VINCENNES-INDY
METRO-MUNCIE LINE. WILL MAINTAIN THE FLOOD WATCH THROUGH THE NIGHT
AND WILL BE EXTENDING FLASH FLOOD WARNINGS INTO THE OVERNIGHT
ALONG AND SOUTH OF THE I-70 CORRIDOR AS WELL CONSIDERING THE
ONGOING ISSUES. AREAL FLOOD WARNINGS WILL CONTINUE THROUGHOUT THE
REST OF THE FORECAST AREA INTO SUNDAY.

OVERALL THE REST OF THE FORECAST IS IN GOOD SHAPE AND MADE JUST
SUBTLE ADJUSTMENTS BASED ON CURRENT OBS AND NEWEST SHORT RANGE
MODEL GUIDANCE. TEMPS WILL SLOWLY FALL THROUGH THE NIGHT AS THE
FRONT MOVES AWAY AND COLDER AIR BEGINS ITS RETURN TO CENTRAL
INDIANA.

ZONE AND GRID UPDATES OUT.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...

ISSUED AT 236 PM EST SAT DEC 21 2013

MODELS IN FAIR AGREEMENT WITH A BLEND OF ALL USED. NO MAJOR
CONCERNS HERE OUTSIDE OF WHETHER ANY SNOW ACCUMULATION WOULD OCCUR
SUNDAY EVENING. ONGOING SMALL STREAM AND RIVER FLOODING EXPECTED.

SUNDAY AND SUNDAY NIGHT...LOW PRESSURE WRAP-AROUND MOISTURE REMAINS
NORTHWEST OF CENTRAL INDIANA MOST OF THE DAY THEN TAIL SWEEPS
ACROSS SUNDAY NIGHT. STILL EXPECT ABUNDANT CLOUD COVER WITH LOTS OF
LOW LEVEL MOISTURE REMAINING AND PERHAPS A FEW LIGHT RAIN SHOWERS
AT TIMES SUNDAY. AS COLDER AIR CONTINUES FILTERING IN...SNOW SHOWERS MAY
BE POSSIBLE VERY LATE IN THE DAY AND CONTINUE INTO THE EVENING.
DOUBT ANY ACCUMULATION WILL OCCUR GIVEN WARMER AND WETTER GROUND
BACK IN PLACE AND SNOW SHOWERS EXPECTED TO BE LIGHT.

MONDAY INTO TUESDAY...HIGH PRESSURE WILL TAKE CONTROL. ONLY
QUESTION WILL BE DIRECTION OF WIND FLOW ACROSS LAKE MICHIGAN. MOST
MODELS KEEP FLOW FROM THE NORTHWEST AND LAKE EFFECT SNOW SHOWERS
NORTH OF OUR AREA. SOUTHERN COUNTIES SHOULD SEE SOME SUNSHINE
UNDER THE INFLUENCE OF THE RIDGE AXIS.

WITH ARCTIC AIR RETURNING...HAVE TEMPERED TEMPERATURE DOWNWARD
TREND A LITTLE DUE TO WARM MOIST GROUND BACK IN PLAY. SO IT WILL
GET MUCH COLDER BUT SINGLE DIGITS LOWS SHOULD BE CONFINED TO
NORTHERN COUNTIES.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
ISSUED AT 149 PM EST SAT DEC 21 2013

HIGH PRESSURE WILL BE A DOMINANT FORCE THROUGH MUCH OF THE LONG
TERM PERIOD. ONLY SYSTEM OF NOTE IS AN UPPER LEVEL LOW AND
ASSOCIATED WEAK SURFACE REFLECTION THAT MODELS PROG INTO THE GREAT
LAKES WEDNESDAY NIGHT INTO THURSDAY. FOR NOW...WITH VERY LIMITED
MOISTURE AND MODEL DISCREPANCIES CONTINUE TO BE UNABLE TO JUSTIFY
MORE THAN SLIGHT CHANCE POPS FOR A FEW LIGHT SNOW SHOWERS.

TEMPERATURES SHOULD BE NEAR TO BELOW NORMAL WITH UPPER LEVEL FLOW
GENERALLY CYCLONIC TO QUASIZONAL. ALLBLEND HANDLED THIS WELL AND
FEW CHANGES WERE REQUIRED.

&&

.AVIATION /DISCUSSION FOR THE 220300Z KIND TAF UPDATE/...
ISSUED AT 935 PM EST SAT DEC 21 2013

SURFACE LOW APPEARS TO BE LOCATED SOUTH OF KBMG BASED ON
STREAMLINES. MOST OF THE HEAVY RAIN HAS PASSED OFF TO THE EAST OF
KIND...HOWEVER THERE WILL BE SEVERAL MORE HOURS OF LIGHT TO MODERATE
RAINFALL AT KIND BASED ON RADAR UPSTREAM. WILL TAKE OUT THE HEAVY
RAIN ON THE UPDATE...AS WELL AS ADJUST THE WIND FORECAST A BIT BASED
ON POSITION OF SURFACE LOW.

EMBEDDED LIGHTNING STRIKES OVER SOUTHERN INDIANA EXPECTED TO REMAIN
SOUTH OF KIND.

PREVIOUS DISCUSSION FOLLOWS.

STRONG LIFT ASSOCIATED WITH A 65-70 KT LOW LEVEL JET LOCATED ROUGHLY
ALONG THE OHIO RIVER WILL CONTINUE TO GENERATE MODERATE TO HEAVY
RAIN ACROSS THE TAF SITES THIS EVENING. DRY SLOT WRAPPING INTO THE
UPPER SYSTEM EXPECTED TO MOVE OVERHEAD AROUND 220600Z...SO MOST OF
THE SIGNIFICANT PRECIPITATION SHOULD TAPER OFF TO LIGHT RAIN/DRIZZLE
BY THAT TIME. MODEL DATA SUGGEST SOME ELEVATED INSTABILITY MAY EXIST
OVER THE SOUTHERN PARTS OF THE AREA THIS EVENING...SO THERE IS A LOW
POTENTIAL FOR SOME EMBEDDED LIGHTNING STRIKES...MAINLY IN THE
KBMG/KIND AREAS.

GENERALLY IFR CEILINGS EXPECTED TONIGHT AROUND 006 AGL. THESE
CEILINGS MAY TEND TO LOWER INTO THE LIFR CATEGORY FOR A PERIOD AFTER
PRECIPITATION DIMINISHES AND BEFORE PASSAGE OF SURFACE LOW...AROUND
220900Z.

LOWER CONFIDENCE IN WIND FORECAST THIS EVENING...ESPECIALLY AT
KBMG/KIND WITH FRONTAL SYSTEM HUNG UP OVER SOUTHEAST INDIANA. WILL
KEEP SURFACE WINDS FROM AN EAST/NORTHEAST DIRECTION AT THESE TAF
SITES FOR NOW...BUT IF FRONT SHIFTS BACK MORE THAN
EXPECTED...SURFACE WINDS MAY SHIFT TO THE SOUTH WITH GUSTS AROUND 20
KTS POSSIBLE.

FINALLY...CONCERN FOR LOW LEVEL WIND SHEAR...ESPECIALLY AT KBMG/KIND
WHERE PROFILERS SUGGEST THE FRONTAL INVERSION IS AROUND 020. MODEL
DATA SUGGEST THE CORE OF THE LOW LEVEL JET WILL REMAIN SOUTH OF THE
TAF SITES TONIGHT...SO WILL HOLD OFF ON A LOW LEVEL WIND SHEAR
MENTION AT THIS TIME.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL 7 AM EST SUNDAY FOR INZ021-028>031-035>049-
051>057-060>065-067>072.

&&

SYNOPSIS...TUCEK
NEAR TERM...RYAN
SHORT TERM...TUCEK
LONG TERM...NIELD
AVIATION...JAS

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Dec 21, 9:58 PM EST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
958 PM EST SAT DEC 21 2013

INZ021-028>031-035>049-051>057-060>065-067>072-221000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
958 PM EST SAT DEC 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: HEAVY RAIN WILL CONTINUE...ENDING FROM WEST TO EAST
OVERNIGHT. A FLOOD WATCH REMAINS IN EFFECT. FLOOD AND FLASH FLOOD
WARNINGS ARE IN EFFECT ACROSS CENTRAL INDIANA AS WELL.

HAZARDS: HEAVY RAIN WILL RESULT IN THE FLOODING OF FIELDS...ROADS
AND STREAMS. HIGH WATER WILL CAUSE ROAD CLOSURES.

TIMING: TODAY AND TONIGHT.

DISCUSSION: THE FRONTAL BOUNDARY WILL BEGIN TO MOVE EAST AWAY FROM
CENTRAL INDIANA OVERNIGHT WITH HEAVY RAINFALL COMING TO AN END.
HOWEVER DUE TO THE SATURATED GROUND AND THE EXCESSIVE RAINFALL
THAT HAS FALLEN SINCE FRIDAY EVENING...FLOODING WILL CONTINUE
THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

OUTLOOK: FLOODING WILL LIKELY REMAIN AN ISSUE IN FLOOD PRONE AREAS
THROUGH SUNDAY. SOME LIGHT SNOW IS POSSIBLE LATE SUNDAY AFTERNOON
THROUGH MONDAY AND AGAIN WEDNESDAY NIGHT AND THURSDAY.

HAZARDS: FLOODED ROADS MAY STILL BE A PROBLEM IN MANY AREAS
SUNDAY. SLICK SURFACES MAY OCCUR DUE TO LIGHT SNOW SUNDAY EVENING
AND WEDNESDAY NIGHT.

TIMING: FLOODING INTO SUNDAY OR EARLY IN THE WORK WEEK. LIGHT
SNOW CHANCES ON SUNDAY AFTERNOON THROUGH MONDAY.

DISCUSSION: PRECIPITATION CHANGE TO SNOW SUNDAY AFTERNOON WILL BE
BRIEF AND MINIMAL SNOW ACCUMULATION IS EXPECTED. RIVER AND ROAD FLOODING
WILL BE A CONCERN THROUGH MUCH OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED BUT REPORTS OF RAINFALL OR
FLOODING TODAY AND TONIGHT WOULD BE APPRECIATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

RYAN

In the hours before

Local storm report, Dec 21, 9:18 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
918 PM EST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     FLASH FLOOD      ELLETTSVILLE            39.23N  86.62W
12/21/2013                   MONROE             IN   AMATEUR RADIO

            WATER RESCUES ONGOING IN TOWN. PEOPLE TRAPPED IN
            MULTIPLE RESIDENCES AND VEHICLES DUE TO HIGH WATER IN
            VICINITY OF VINE AND TEMPERANCE STREETS.

&&

MDR
Local storm report, Dec 21, 9:21 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
921 PM EST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     FLOOD            COLUMBUS                39.21N  85.91W
12/21/2013                   BARTHOLOMEW        IN   TRAINED SPOTTER

            WATER COMING ACROSS THE ROADS FROM BOTH SIDES AT MARR
            ROAD AND ROCKY FORD ROAD.

&&

MMB
Local storm report, Dec 21, 9:32 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
932 PM EST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     HEAVY RAIN       5 SW BLOOMINGTON        39.12N  86.59W
12/21/2013  M4.50 INCH       MONROE             IN   TRAINED SPOTTER

            STORM TOTAL RAINFALL

&&

MMB
Local storm report, Dec 21, 9:35 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
935 PM EST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     HEAVY RAIN       4 E VINCENNES           38.68N  87.46W
12/21/2013  M5.60 INCH       KNOX               IN   CO-OP OBSERVER

            STORM TOTAL RAINFALL

&&

MMB
Local storm report, Dec 21, 10:09 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1009 PM EST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     HEAVY RAIN       MCCORDSVILLE            39.91N  85.93W
12/21/2013  M2.89 INCH       HANCOCK            IN   TRAINED SPOTTER

            TOTAL OVER THE PAST 24 HOURS

&&

JAS
Local storm report, Dec 21, 10:11 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1011 PM EST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HEAVY RAIN       WESTFIELD               40.05N  86.13W
12/21/2013  M2.21 INCH       HAMILTON           IN   PUBLIC

            STORM TOTAL RAINFALL THROUGH 850 PM.

1009 PM     HEAVY RAIN       3 S BLOOMFIELD          38.98N  86.94W
12/21/2013  M4.63 INCH       GREENE             IN   TRAINED SPOTTER

            STORM TOTAL THROUGH 10 PM.

&&

MDR

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 7:25 PM ESTFlash Flood WarningINDDecatur, Hancock, Henry, Randolph, Rush9 hr
Dec 21, 8:28 PM ESTSevere Thunderstorm WarningINDDecatur, Jackson, Jennings47 min
Dec 21, 10:32 PM ESTRiver Flood WarningINDSullivan, Vigo6 days
Dec 21, 10:32 PM ESTRiver Flood WarningINDKnox, Sullivan6 days
Dec 22, 1:20 AM ESTFlash Flood WarningINDDelaware, Henry, Randolph6 hr
Dec 22, 12:27 PM ESTRiver Flood WarningINDDaviess, Dubois, Martin, Pike8 days
Dec 22, 12:27 PM ESTRiver Flood WarningINDMarion49 hr
Dec 22, 12:27 PM ESTRiver Flood WarningINDHoward16 hr

Nearby

River Flood Warnings in Indiana, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.